OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 21, Iss. 10 — Oct. 1, 2004
  • pp: 1933–1941

Revised Kubelka–Munk theory. I. Theory and application

Li Yang and Björn Kruse  »View Author Affiliations


JOSA A, Vol. 21, Issue 10, pp. 1933-1941 (2004)
http://dx.doi.org/10.1364/JOSAA.21.001933


View Full Text Article

Enhanced HTML    Acrobat PDF (228 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Using a statistical analysis of light propagation in media, we propose a revision to Kubelka–Munk (K–M) theory by taking into account the effect of scattering on the path length of light propagation (path variation). This leads to new relationships between the K–M scattering S and absorbing K coefficients and the intrinsic scattering s and absorbing a coefficients of a material that indicate that the S and K coefficients depend nonlinearly on both a and s. The additivity law that bridges K–M S and K coefficients of a composite medium, such as dye-dispersed paper (dyed paper) and those of its material components (dye and paper), is also revised. It is further shown that experimental findings on dyed paper that the original K–M theory failed to explain can be clearly understood and accommodated by the new K–M theoretical framework (two-flux approach). Numerical simulations with the revised theory on model ink, paper, and dyed paper have been carried out.

© 2004 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(120.5700) Instrumentation, measurement, and metrology : Reflection
(120.7000) Instrumentation, measurement, and metrology : Transmission
(290.7050) Scattering : Turbid media

History
Original Manuscript: November 20, 2003
Revised Manuscript: May 3, 2004
Manuscript Accepted: May 3, 2004
Published: October 1, 2004

Citation
Li Yang and Björn Kruse, "Revised Kubelka–Munk theory. I. Theory and application," J. Opt. Soc. Am. A 21, 1933-1941 (2004)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-21-10-1933

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited